Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Tucson, AZ

June 23, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 23, 2022, 2:45 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 2:45 PM MST (21:45 UTC)
Expired
Jun 23, 2022, 5:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS55 KTWC 232145
FFWTWC
AZC019-240045-
/O.NEW.KTWC.FF.W.0002.220623T2145Z-220624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
245 PM MST Thu Jun 23 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 545 PM MST.

* At 245 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3187 11144 3183 11136 3173 11152 3183 11162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
2 follow-up statements
734 
WGUS75 KTWC 232317
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
417 PM MST Thu Jun 23 2022

AZC019-240045-
/O.CON.KTWC.FF.W.0002.000000T0000Z-220624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
417 PM MST Thu Jun 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR CENTRAL PIMA COUNTY...

At 417 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Pima County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3187 11144 3183 11136 3173 11152 3183 11162

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
088 
WGUS75 KTWC 240039
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
539 PM MST Thu Jun 23 2022

AZC019-240049-
/O.EXP.KTWC.FF.W.0002.000000T0000Z-220624T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
539 PM MST Thu Jun 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3187 11144 3183 11136 3173 11152 3183 11162

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:57 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 23, 1:57 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 PM MST Thu Jun 23 2022

.SYNOPSIS...A good monsoon flow pattern will remain over the
southwest through next week maintaining plenty of moisture over the
area. This will result in daily rounds of afternoon and some
nighttime showers and thunderstorms. The showers and storms will
likely have a different character and affect different areas each
day. With the abundant moisture, afternoon high temperatures will be
near or a bit cooler than average.

&&

.DISCUSSION...Well, today has played along according to the script
with the first storms popping over central Pima county at noon. HRRR
has done en excellent job highlighting this since yesterday. They
are filling in nicely around other areas. Some locally heavy rains
have been reported with an inch plus over northern parts of the
Contreras Fire. Besides the locally heavy rain threat we will still
need to watch for strong outflows, particularity Pinal county where
the DCAPE is the highest. That would lead to blowing dust issues at a
minimum. If the HRRR continues to be fairly correct with what is
going on, interacting outflows will maintain convection well into the
night before it settles down, mainly west of Tucson.

Looking forward, the various CAMs (especially the HRRR) are fairly
excited about tomorrow afternoon with an early start once again.
That will depend on how well we clear the clouds by tomorrow morning
as we will need the solar insolation to recharge. PW should be a bit
higher further east so potential for decent rainers exists.

Saturday through next week we maintain a favorable monsoon flow
pattern which, if modeled correctly will keep high PW levels over
the area, near the 80-90% percentile level for late June. Ensembles
continue to suggest enhanced activity Sunday thanks to an easterly
wave, then another enhanced day or two next week into the following
weekend thanks to additional waves. Thanks to the moisture and
convection, high temperatures will generally be a bit below average
Saturday onward, although cloud cover will likely keep the overnight
mins elevated.

&&

.AVIATION...Valid through 25/00Z.
SCT SHRA/TSRA with SCT-BKN clouds 8-10k ft ABV valley floors.
Lowering cloud bases in/around storms to FEW/SCT 4k-6k ft AGL with
brief MVFR conditions possible. Erratic wind gusts in excess of 45
kts possible with storms and outflows. Storms becoming ISOLD after
24/06Z with less of a wind threat. Otherwise, expect E-SE winds 5-15
kts through the period. SCT SHRA/TSRA redeveloping after 24/19Z with
the same hazards/clouds as today. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Abundant moisture over the region on a steady monsoon
flow pattern through next week will result in high humidity levels
and daily rounds of showers and thunderstorms, including overnight
storms at times. Storms into the foreseeable future will produce
wetting rains for the most part, with a threat strong gusty winds
and locally heavy rains leading to significant runoff.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:03 PM MSTSpecial Weather StatementTWC27 min
Jun 22, 6:23 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jun 22, 7:06 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jun 22, 7:23 PM MSTSpecial Weather StatementTWC37 min
Jun 22, 8:13 PM MSTSpecial Weather StatementTWCCochise32 min
Jun 23, 12:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jun 23, 2:08 PM MSTAreal Flood AdvisoryTWCPima103 min
Jun 23, 2:29 PM MSTDust Storm WarningTWCPinal61 min
Jun 23, 2:58 PM MSTAreal Flood AdvisoryTWCPima107 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.